Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 98, NWS Mobile, AL

July 28, 2024Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 28, 2024, 2:59 PM CDT for Mobile County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2024, 2:59 PM CDT (19:59 UTC)
Expired
Jul 28, 2024, 3:45 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Mobile County, AL

The radar

The Mobile radar (KMOB), 41 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2191 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WUUS54 KMOB 281959
SVRMOB
ALC097-282045-
/O.NEW.KMOB.SV.W.0098.240728T1959Z-240728T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
259 PM CDT Sun Jul 28 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mobile County in southwestern Alabama...

* Until 345 PM CDT.

* At 259 PM CDT, a severe thunderstorm was located 8 miles west of
  Gulfcrest, or 10 miles southwest of Citronelle, moving northeast at
  25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Chunchula and Gulfcrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3092 8842 3097 8843 3109 8843 3112 8835
      3111 8833 3112 8833 3114 8827 3089 8818
TIME...MOT...LOC 1959Z 246DEG 21KT 3101 8838 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
249 
WWUS54 KMOB 282040
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
340 PM CDT Sun Jul 28 2024

ALC097-282050-
/O.EXP.KMOB.SV.W.0098.000000T0000Z-240728T2045Z/
Mobile AL-
340 PM CDT Sun Jul 28 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOBILE COUNTY
WILL EXPIRE AT 345 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3092 8842 3097 8843 3109 8843 3112 8835
      3111 8833 3112 8833 3114 8827 3089 8818
TIME...MOT...LOC 2040Z 246DEG 21KT 3110 8816 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:29 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 28, 1:29 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
129 PM CDT Sun Jul 28 2024

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 129 PM CDT Sun Jul 28 2024

Scattered showers and storms are moving west to east across
portions of the region this early afternoon, and may become a
little more numerous late this afternoon. Some showers and storms
will persist into the early evening hours. Most convection will
end over inland areas overnight, but continue offshore. Toward
daybreak on Monday some shower and storm activity will again be
possible along the coast, developing inland during the morning
hours. Calm or light and variable winds for many locations through
tonight into early Monday, sometimes southerly to southwesterly
especially near the coast. DS/12

&&

.NEAR TERM...
(Now through Monday)
Issued at 129 PM CDT Sun Jul 28 2024

The upper ridge over the region weakens slightly tonight as a
shortwave trough moving east across the Great Lakes region brings
increased upper level troughing to much of the eastern CONUS. The
northern periphery of the upper ridging over the Gulf will remain
across the immediate coastal areas through tonight, with upper
ridging then building north to the west of our forecast area on
Monday as the upper troughing deepens somewhat along the US East
Coast. With this, a deep mid layer northwesterly flow will develop
over the area on Monday, with guidance indicating potential for a
couple of weak shortwaves to drop southeast across our area during
the day. At the surface, a very weak trough continues to linger across
the immediate Gulf coast region.

With the potential shortwave activity aloft, the continuing
surface boundary, and PWAT's remaining in the 2.0 to 2.2 inch
range, look for a slight increase in coverage of showers and
storms again on Monday (after a slightly lower coverage than past
few days today). Best chances for showers and storms on Monday
will be over the eastern half of our forecast area due to
influences of slightly increased upper riding over the west. We do
expect the diurnal nature of convective to persist through
Monday, with showers and thunderstorms developing along the coast
late tonight and then becoming more numerous and developing inland
during the day on Monday. A few of the stronger storms have the
potential of creating gusty surface winds up to the 35 to 40 mph
range. However the main concern will continue to be the risk of
locally heavy rainfall and potential resultant minor flooding of
low lying, poor drainage and and urban areas as the showers and
storms should be very efficient rain producers.

Low temperatures tonight will be 3 to 6 degrees above normal, and
range from 73 to 76 degrees inland areas, and from 77 to 81
degrees along the coast. Highs on Monday will be quite warm, at
least in the lower 90s across all of the area, and possibly mid
90s over western portions of the forecast area. Looks like we will
need a Heat Advisory over western portions of the forecast area,
mainly MS counties and western most tier of AL counties (Choctaw,
Washington and Mobile), as heat indices could reach up to around
109 degrees in some locations.

DS/12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      76  92  76  93  76  95  77  95 /  10  60  20  50  20  40  10  40
Pensacola   78  91  78  92  78  93  79  94 /  20  80  30  70  30  60  10  40
Destin      79  90  79  91  80  92  80  93 /  20  60  40  70  30  60  20  40
Evergreen   74  92  74  93  75  95  75  96 /  50  70  20  60  10  50  10  40
Waynesboro  74  94  74  96  75  98  73  98 /  20  60  10  30  10  30  10  30
Camden      73  91  74  92  75  95  75  95 /  40  70  20  60  10  40  10  30
Crestview   73  92  74  93  75  94  75  96 /  20  80  30  70  20  60  10  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 28, 2:52 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
252 PM CDT Sun Jul 28 2024

ALZ261-MSZ076-079-282030-
Mobile Inland AL-Greene MS-George MS-
252 PM CDT Sun Jul 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MOBILE...
NORTHEASTERN GEORGE AND SOUTHEASTERN GREENE COUNTIES THROUGH 330 PM
CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lucedale, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chunchula and Gulfcrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3104 8857 3112 8840 3111 8833 3115 8833
      3114 8826 3091 8818 3087 8851
TIME...MOT...LOC 1952Z 252DEG 9KT 3098 8847

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:12 AM CDTDense Fog AdvisoryMOBButler, Conecuh, Covington, Crenshaw, Escambia108 min
Jul 28, 1:41 PM CDTHeat AdvisoryMOBChoctaw, Clarke, Mobile, Washington, Wilcox29 hr
Jul 28, 3:10 PM CDTSpecial Weather StatementMOBWashington50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.